Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 61, NWS Goodland, KS

September 9, 2015Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 9, 2015, 5:28 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2015, 5:28 PM CDT (22:28 UTC)
Expired
Sep 9, 2015, 8:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WGUS53 KGLD 092228
FFWGLD
KSC153-193-100130-
/O.NEW.KGLD.FF.W.0061.150909T2228Z-150910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM CDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
  NORTHEASTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 830 PM CDT
    
* AT 525 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF AT LEAST 
  THREE INCHES OF RAIN HAVE ALREADY FALLEN IN THE LAST HOUR WITH 
  TOTALS UP TO 6 INCHES POSSIBLE. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  REXFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3972 10075 3967 10074 3957 10074 3957 10072
      3949 10072 3943 10079 3946 10113 3962 10113

$$

DR
2 follow-up statements
238 
WGUS73 KGLD 100003
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM CDT WED SEP 9 2015

KSC153-193-100130-
/O.CON.KGLD.FF.W.0061.000000T0000Z-150910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-THOMAS KS-
703 PM CDT WED SEP 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN RAWLINS AND NORTHEASTERN THOMAS COUNTIES...

AT 700 PM CDT...DOPPLER RADAR INDICATED 2 TO 5 INCHES OF RAIN HAD 
FALLEN ACROSS PORTIONS OF THE WARNED AREA...MAINLY NEAR THE 
NORTHEAST CORNER OF THOMAS COUNTY NEAR THE RAWLINS COUNTY BORDER. 
ALTHOUGH THE HEAVY RAIN HAS STOPPED...RUNOFF FROM EARLIER STORMS 
WILL CONTINUE TO CAUSE FLOODING IN SOME AREAS. FLOODING IS MOST 
LIKELY ACROSS RURAL COUNTY ROADS...IF FLOODING IS OBSERVED PLEASE 
REPORT IT TO LOCAL LAW ENFORCEMENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3972 10075 3967 10074 3957 10074 3957 10072
      3949 10072 3943 10079 3946 10113 3962 10113

$$

JRM
264 
WGUS73 KGLD 100121
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM CDT WED SEP 9 2015

KSC153-193-100131-
/O.EXP.KGLD.FF.W.0061.000000T0000Z-150910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-THOMAS KS-
821 PM CDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN RAWLINS AND NORTHEASTERN
THOMAS COUNTIES WILL EXPIRE AT 830 PM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. IF FLOODING WAS OBSERVED...PLEASE REPORT IT TO LOCAL LAW 
ENFORCEMENT.

LAT...LON 3972 10075 3967 10074 3957 10074 3957 10072
      3949 10072 3943 10079 3946 10113 3962 10113

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:29 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 9, 3:29 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED SEP 9 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1247 PM MDT WED SEP 9 2015

SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT AND CONVERGENCE
BOUNDARY AT THE SURFACE WILL RESULT IN WIDELY SCATTERED
THUNDERSTORMS THROUGH THIS EVENING. STORMS WILL MOVE EAST INTO A
FAVORABLE ENVIRONMENT WHERE SHEAR/INSTABILITY SUPPORT POTENTIAL
FOR A SUPERCELL...BUT RATHER WEAK SYNOPTIC SCALE FORCING WILL
LIMIT COVERAGE. STORMS WILL GRADUALLY DIMINISH THROUGH THE EVENING
WITH LOSS OF SURFACE HEATING. A SIMILAR SET UP WILL OCCUR TOMORROW
WITH ANOTHER SHORTWAVE IN THE NORTHWEST FLOW ALOFT...BUT THE
SURFACE BOUNDARY FOR POTENTIAL INITIATION WILL BE FURTHER SOUTH
AND MAY LIE JUST OUTSIDE OF THE FORECAST AREA. SHEAR AND
INSTABILITY PARAMETERS HOWEVER WILL BE QUITE FAVORABLE SHOULD
THINGS DEVELOP A LITTLE FURTHER NORTH. TEMPERATURES WILL CONTINUE
TO BE ABOVE NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 229 PM MDT WED SEP 9 2015

ANOTHER QUICK MOVING SHORTWAVE EMBEDDED WITHIN NORTHWEST FLOW WILL
ROTATE OUT OF THE NORTHERN PLAINS...WITH WEAK FORCING OVERSPREADING
OUR CWA THURSDAY NIGHT AS COLD FRONT DROPS SOUTH ACROSS REGION.
MOISTURE RETURN IS LIMITED AND WITH WEAK LIFT CONFIDENCE IN COVERAGE
IS LOW. STRONGEST PRECIP SIGNAL IS THURSDAY EVENING IN OUR FAR
EAST...AND REALLY OUTSIDE OUR CWA. I KEPT 20-30 POPS IN PLACE AND
SHOWED A SOUTHERLY TRANSITION. SOME GUIDANCE IS SHOWING ADDITIONAL
SHOWER DEVELOPMENT FRIDAY WITH COLD POOL ALOFT AND STEEP LOW LEVEL
LAPSE RATES. LARGE SCALE PATTERN SEEMS TO FAVOR SUBSIDENCE AND
CONFIDENCE WAS TOO LOW TO CARRY SLIGHT CHANCE POPS PAST FRIDAY
MORNING. WILL MONITOR...BUT DOES NOT APPEAR TO BE A SIGNIFICANT
PRECIP EVENT EVEN IF IT DOES OCCUR (SPRINKLES MORE LIKELY BASED ON
MOISTURE PROFILES). BELOW NORMAL TEMPERATURES WILL ARRIVE BEHIND
THIS FRONT FRIDAY WITH HIGHS IN THE 70S.

SATURDAY-MONDAY...WARM AND DRY PATTERN RETURNS WITH H5 RIDGE AXIS
TRANSITIONING OVER THE CENTRAL ROCKIES/NORTHERN PLAINS. EXPECT A
RETURN TO SEASONAL HIGHS IN THE MID 80S BY SUNDAY. GUIDANCE SHOWING
STRONGER WAA ASSOCIATED WITH LEE TROUGH BUILDING IN RESPONSE TO
WESTERLY FLOW. HIGHS MONDAY APPEAR TO BE ABOVE NORMAL AT LEAST
AROUND 90F...IF NOT THE MID 90S BASED ON ADVERTISED AIR MASS ALOFT.

TUESDAY-WEDNESDAY...TROUGH WILL BEGIN TO BUILD ACROSS THE WESTERN US
WITH PATTERN ALOFT BECOMING PROGRESSIVE AND OUT OF THE SW. ANOTHER
HOT DAY IS EXPECTED TUESDAY BEFORE HEIGHT FALLS AND SHIFT IN TROUGH
AXIS RESULTS IN A TREND BACK TOWARDS SEASONAL HIGHS WEDNESDAY.
REGARDING PRECIP CHANCES...PROGRESSIVE FLOW/EMBEDDED WAVES NOT
SHOWING A LOT OF CONSISTENCY RUN TO RUN. SLOWLY APPROACHING COLD
FRONT TUESDAY NIGHT THROUGH WEDNESDAY COINCIDES WITH INCREASED BL
MIXING RATIOS AND INSTABILITY ALONG TROUGH AXIS...AND THERE IS
ENOUGH OF A PRECIP SIGNAL IN EXTENDED GUIDANCE TO KEEP 20-30 POPS
IN PLACE DESPITE UNCERTAINTY IN TIMING/POSITION OF BEST FORCING
ALOFT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1122 AM MDT WED SEP 9 2015

WIDELY SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP EARLY THIS
AFTERNOON WITH A SHORTWAVE IN THE NORTHWEST FLOW ALOFT AND
CONVERGENCE ALONG A SURFACE BOUNDARY SLIPPING IN FROM COLORADO.
SHEAR AND INSTABILITY PARAMETERS SUGGEST A MARGINAL RISK FOR A
SEVERE STORM OR TWO...BUT COVERAGE WILL BE LIMITED BY THE WEAK
FORCING ALOFT. WILL CARRY A VCTS AT BOTH KGLD AND KMCK THROUGH THE
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, Sep 9, 11:26 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT WED SEP 9 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT WED SEP 9 2015 /1126 AM CDT WED SEP 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING ALONG A MCCOOK NEBRASKA TO BURLINGTON COLORADO LINE.
THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF QUARTERS OR WIND GUSTS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
NIGHT. A FEW MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. HAIL
AND GUSTY WIND WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 9, 2:54 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM CDT WED SEP 9 2015

KSZ002-092045-
RAWLINS KS-
254 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAWLINS COUNTY UNTIL 345
PM CDT...

AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF MCDONALD...OR 14 MILES WEST OF ATWOOD...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...MCDONALD...BLAKEMAN AND BEARDSLEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3979 10086 3957 10095 3957 10108 3968 10141
      3971 10141 3986 10136
TIME...MOT...LOC 1954Z 286DEG 17KT 3975 10130

024
Local storm report, Sep 9, 4:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 NW CAMBRIDGE          40.32N 100.22W
09/09/2015  E0.88 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Sep 9, 5:05 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM CDT WED SEP 9 2015

KSZ014-015-029-092245-
GOVE KS-THOMAS KS-SHERIDAN KS-
505 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE...SOUTHEASTERN
THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF OAKLEY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRINNELL...MINGO AND ANGELUS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 60 AND
75...AND BETWEEN MILE MARKERS 81 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3904 10053 3913 10079 3913 10083 3919 10102
      3938 10096 3923 10045
TIME...MOT...LOC 2205Z 284DEG 19KT 3926 10090

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:01 PM CDTSevere Thunderstorm WarningGLDGove29 min
Sep 9, 2:54 PM CDTSpecial Weather StatementGLDRawlins51 min
Sep 9, 3:35 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas55 min
Sep 9, 4:16 PM CDTTornado WarningGLDThomas32 min
Sep 9, 4:52 PM CDTSevere Thunderstorm WarningGLDRawlins, Sheridan, Thomas53 min
Sep 9, 5:05 PM CDTSpecial Weather StatementGLDSheridan40 min
Sep 9, 5:24 PM CDTSevere Thunderstorm WarningGLDThomas66 min
Sep 9, 5:59 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas61 min
Sep 9, 6:36 PM CDTFlash Flood WarningGLDThomas3 hr
Sep 9, 6:43 PM CDTSpecial Weather StatementGLDThomas47 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.